West Virginia, 2011

Hail in West Virginia, March 21, 2011

March 21, 2011 · NWS RLX · 15 events in 11 counties and zones

A fast flow aloft existed south of a cold front. Surface dew points were in the low and mid 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A fast flow aloft existed south of a cold front. Surface dew points were in the low and mid 50s. Temperatures reached into the 70s south of the front. Showers and thunderstorms formed. Hail was common, with a few reports of large hail. Surprisingly, strong wind gusts were not an issue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 21, 2:15 PM EST, 7 minutes earlier.

Area forecast discussion, Mar 21, 2:15 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT MON MAR 21 2011

.SYNOPSIS...
A COLD FRONT PUSHES SOUTH THIS EVENING...THEN REMAINS IN THE AREA
INTO TUESDAY NIGHT. A LOW PRESSURE SYSTEM WILL PUSH EAST WEDNESDAY
INTO WEDNESDAY NIGHT WITH MUCH COOLER AIR IN ITS WAKE.

&&

.NEAR TERM /THROUGH TUESDAY/...
SURFACE FRONT WAS JUST SE OF THE GREAT LAKES...PUSHING INTO CENTRAL
INDIANA AND TOWARD CENTRAL OHIO...WITH SHOWERS AND THUNDERSTORMS S
OF THE FRONT...STRETCHING ACROSS SOUTHERN OHIO AND NORTHERN WV.
THESE STORMS HAVE SHOWN A SLOW...GRADUAL INCREASE IN INTENSITY AND
COVERAGE.  THIS ACTIVITY HAS BEEN MORE ALONG ISENTROPIC
LIFT/ISENTROPIC RIDGE/THETA E AXIS THAN ALONG ORIENTATION OF UPPER
S/W TROF.

WITH CONTINUED DESTABILIZATION...SLOW INCREASING TREND IS LIKELY TO
CONTINUE EVEN AS S/W TROF PASSES THIS AFTERNOON.  THE FRONT SINKS
SWD INTO THE CWA TONIGHT...DRIVEN BY THE NW FLOW ALOFT IN THE WAKE
OF THE EXITING S/W TROF.  SFC DEW POINTS IN THE MID TO UPPER 50S
/USED MET/MAV/LAV BLEND/ WITH MODERATE CAPE - 7-9 KJ/KG...AS MID
LEVEL CAP ERODES ONCE S/W GOES BY.  MEAN FLOW IS 40 KTS FROM THE WNW.

STORMS SHOULD CONTINUE TO FIRE IN THIS ENVIRONMENT...WITH VENTING
ALOFT PER SHORT WAVE GETTING THEM GOING AT THIS TIME AND THEN
DESTABILIZATION VIA HEATING AND LOSS OF MIDLEVEL CAP.  SLOWED THE
SOUTHWARD PROGRESS OF THE AXIS BASED ON CURRENT TRENDS AND NEAR TERM
GUIDANCE.  THE AXIS SHIFTS SLOWLY S OVERNIGHT WITH DECREASING POPS
IN THE ABSENCE OF HEATING AND FORCING.

THE FRONT STALLS TUE MORNING AND THEN MAY START SLOWLY MOVING N TUE
AFTERNOON.  SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG AND N OF
WARM FRONT ON INCREASING ISENTROPIC LIFT AND THETA E FEED.

USED A MAV/MET BLEND ON TEMPERATURES TO ARRIVE AT A COMPROMISE
BETWEEN THE STRONGER BAROCLINIC ZONE ILLUSTRATED BY THE NAM12
COMPARED WITH THAT OUT OF THE GFS40.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
MODELS AGREE SHORT WAVE CROSSING THE GREAT LAKES AND NEW ENGLAND
MONDAY NIGHT WILL DRIVE EAST TO WEST FRONTAL BOUNDARY
SOUTHWARD...WITH THE FRONT CUTTING OUR CWA IN HALF BY TUESDAY
MORNING. THIS WILL BE AS FAR SOUTH AS THE FRONT WILL GET UNDER ZONAL
FLOW ALOFT. DO NOT THINK FRONT WILL BE VERY ACTIVE FIRST THING
TUESDAY MORNING GIVEN THE TIME OF DAY AND WEAK LOW LEVEL FLOW DUE TO
BRIDGING OF THE SURFACE HIGH TO THE NORTH AND THE SURFACE HIGH TO
THE SOUTH. WILL LIMIT POPS TO LOW CHANCE NORTH OF THE FRONT TUESDAY
MORNING...OUT OF RESPECT FOR MODEST LOW LEVEL CONVERGENCE AND
ELEVATED INSTABILITY. CANNOT RULE OUT THUNDER. THERE WILL BE A NICE
TEMPERATURE AND DEWPOINT GRADIENT ACROSS THE FRONT.

NEXT SHORT WAVE AND SURFACE LOW WILL TRACK EAST WEDNESDAY...DRIVING
A COLD FRONT EASTWARD...EXITING THE AREA WEDNESDAY NIGHT. PREFER THE
SUITE OF MODELS WITH THE FURTHER NORTHWARD TRACK AND SLIGHTLY FASTER
SPEED OF THE SURFACE LOW...GFS OVER THE NAM...WHICH IS THE
CLIMATOLOGICALLY PREFERRED SCENARIO. THIS WILL TAKE THE SURFACE LOW
ACROSS NORTHERN OHIO INTO PENNSYLVANIA WEDNESDAY.

THIS WILL TEND TO LIFT THE FRONT BACK JUST NORTH OF OUR AREA TUESDAY
AFTERNOON AND EVENING...AS SOUTHWEST FLOW INCREASES AHEAD OF THE
APPROACHING SURFACE LOW. AIRMASS IN THE WARM SECTOR WILL HAVE DECENT
MOISTURE AND INSTABILITY AVAILABLE THIS ENTIRE PERIOD. THUS POPS
WILL INCREASE TUESDAY AFTERNOON INTO EARLY EVENING...ESPECIALLY
ALONG AND NORTH OF THE FRONT...AIDED BY INCREASING ISENTROPIC LIFT
AND HEATING. WITH THE FRONT JUST NORTH OF OUR AREA TUESDAY NIGHT AND
LOSS OF HEATING...WILL LIMIT POPS MOST OF TUESDAY NIGHT TO FAR NORTH.

AS STATED EARLIER...SURFACE LOW PASSES NORTH OF US AND DRIVES COLD
FRONT ACROSS THE AREA WEDNESDAY. GOT TO GO WITH AT LEAST LIKELY POPS
WEDNESDAY INTO WEDNESDAY EVENING...WITH A GOOD CHANCE OF
THUNDERSTORMS...GIVEN THE DYNAMICS...MOISTURE AND INSTABILITY
AVAILABLE. WRAPAROUND MOISTURE IN DECENT COLD ADVECTION WILL BRING
BACK CHILLY RAIN SHOWERS WEDNESDAY NIGHT AND THURSDAY. THERE MAY BE
A MIX OF WET SNOW IN THE HIGHER ELEVATIONS OF THE NORTHERN
MOUNTAINS...BUT NO ACCUMULATIONS IF IT DOES HAPPEN. HIGH PRESSURE
BUILDS IN THURSDAY NIGHT WITH A COLD NIGHT.

GENERALLY GOING ABOVE MODEL GUIDANCE WITH TEMPS BEFORE THE COLD
FRONT MOVES ACROSS LATER WEDNESDAY...ASSUMING WE WILL BE IN THE WARM
SECTOR.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
CONFIDENCE CONTINUES TO REMAIN LOW IN THE EXTENDED...PARTICULARLY
GOING INTO WEEKEND. APPEARS A COUPLE OF WAVES WILL DEVELOP AND RIDE
EASTWARD ALONG OLD FRONTAL BOUNDARY FRIDAY NIGHT THRU THE WEEKEND.
KEY WILL BE WHERE THIS BOUNDARY WILL LIE. WITH MODELS DIFFERING ON
POSITION...ELECTED TO STAY CLOSE TO HPC FRONTAL POSITION. THIS WOULD
PLACE BOUNDARY SOUTH OF CWA...WITH MORE OF A STRATIFORM PCPN TYPE
EVENT. WITH THIS SOLUTION COULD SEE SOME WET SNOWFLAKES ACROSS SE OH
INTO NORTHERN MTNS WITH A CHILLY RAIN DOWN THRU THE LOWLANDS. IT
SHOULD BE NOTED THAT SOME OF THE MODELS PLACE AREA IN WARM SECTOR
WITH BOUNDARY JUST NORTH OF CWA. HIGH BUST POTENTIAL WITH TEMPS
DEPENDING ON WHERE FRONTAL BOUNDARY RESIDES. AS NOTED...STAYING
CLOSE TO HPC SOLUTION WARRANTS LOWER DAYTIME TEMPS...ESPECIALLY
NORTH. HIGH PRESSURE RETURNS FOR NEXT WEEK WITH SEASONAL TEMPS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR IN GUSTY SW FLOW EXCEPT MVFR TO IFR IN SHOWERS AND
THUNDERSTORMS.   THE AXIS OF THUNDERSTORMS...STRETCHING ACROSS EAST
CENTRAL OHIO AND NORTHERN WV...WILL SLOWLY SAG S...REACHING THE
HTS-CRW CORRIDOR AS EARLY AS 21Z.  SHOWERS AND THUNDERSTORMS WILL
GRADUALLY DIMINISH OVERNIGHT BUT...PERHAPS NOT ALTOGETHER...AS A
COLD FRONT SINKS SWD INTO WV.  THAT FRONT WILL BE ACROSS THE HTS-CRW
CORRIDOR FIRST THING TUE MORNING...AND SHOWER AND THUNDERSTORMS WILL
LIKELY DEVELOP FROM THERE N AT THAT TIME.  THE FRONT...AND
ASSOCIATED SHOWERS AND THUNDERSTORMS...WILL SHIFT SLOWLY N THROUGH
WV DURING THE DAY ON TUE.

MODERATE W FLOW ALOFT WILL GRADUALLY VEER TO NW TONIGHT AND THEN
BACK TO W AND BECOME LIGHT DURING THE DAY ON TUE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: HEIGHT OF CLOUDS IN SHOWERS AND THUNDERSTORMS
EARLY THIS MORNING AND THEN AGAIN LATE THIS AFTERNOON INTO THE
EVENING HOURS COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    M    M    M    M    M    H    H    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    L    L    L    L    M    L    M    M    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    M    M    H    H
CKB CONSISTENCY  M    M    M    H    H    M    M    L    L    L    H    H

AFTER 18Z TUESDAY...
SOME IFR CONDITIONS POSSIBLE IN SHOWERS AND TSTMS WEDNESDAY AND
WEDNESDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/JSH/JMV
NEAR TERM...TRM
SHORT TERM...JMV
LONG TERM...30
AVIATION...TRM
Hazardous weather outlook, Mar 21, 10:22 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1122 AM EDT MON MAR 21 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221530-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
1122 AM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
INTO WEDNESDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 1:34 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
234 PM EDT MON MAR 21 2011

OHZ066-067-211900-
MORGAN OH-PERRY OH-
234 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY AND NORTHWESTERN
MORGAN COUNTIES...

AT 231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOMERSET...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR PERRY STATE FOREST AROUND 245 PM...
CROOKSVILLE AROUND 255 PM AND EAGLEPORT AROUND 300 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3982 8216 3982 8208 3981 8207 3977 8206
      3977 8186 3976 8184 3969 8185 3976 8240
      3988 8241 3989 8215

10
Special weather statement, Mar 21, 1:51 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
251 PM EDT MON MAR 21 2011

OHZ076-WVZ010-211915-
PLEASANTS WV-WASHINGTON OH-
251 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON AND PLEASANTS
COUNTIES...

AT 250 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF BEVERLY...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR MARIETTA AROUND 300 PM...NEWPORT AROUND 310
PM AND ST. MARYS AROUND 315 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
1 AND 13 IN OHIO.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3953 8105 3947 8112 3946 8110 3931 8120
      3941 8145 3940 8148 3944 8167 3958 8163
      3958 8148 3960 8147

10
Local storm report, Mar 21, 2:15 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
315 PM EDT MON MAR 21 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             CROOKSVILLE             39.73N 82.07W
03/21/2011  U0.75 INCH       PERRY              OH   PUBLIC

&&

NNNN

The radar

The Charleston,WV radar (KRLX), 127 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Pleasants

When
March 21, 2:22 PM EST
Where
Pleasants County, St Marys
Measured
1 in hail
Reported by
Public
Coordinates
39.380, -81.200

Hail, Pleasants

When
March 21, 2:26 PM EST
Where
Pleasants County, St Marys
Measured
1 in hail
Reported by
Public
Coordinates
39.380, -81.200

Hail, Harrison

When
March 21, 2:40 PM EST
Where
Harrison County, Lost Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
39.170, -80.350

Hail, Doddridge

When
March 21, 2:49 PM EST
Where
Doddridge County, West Union
Measured
0.88 in hail
Reported by
Public
Coordinates
39.300, -80.780

Hail, Doddridge

When
March 21, 2:53 PM EST
Where
Doddridge County, West Union
Measured
0.75 in hail
Reported by
Public
Coordinates
39.300, -80.780

Hail, Doddridge

When
March 21, 2:55 PM EST
Where
Doddridge County, West Union
Measured
1 in hail
Reported by
Public
Coordinates
39.300, -80.780

Hail, Barbour

When
March 21, 3:25 PM EST
Where
Barbour County, Philippi
Measured
0.75 in hail
Reported by
Public
Coordinates
39.150, -80.030

Hail, Upshur

When
March 21, 4:30 PM EST
Where
Upshur County, 4 mi ENE of Rock Cave
Measured
0.75 in hail
Reported by
Public
Coordinates
38.852, -80.261

Hail, Calhoun

When
March 21, 5:00 PM EST
Where
Calhoun County, Arnoldsburg
Measured
1.75 in hail
Property damage
$8,000
Reported by
Public
Coordinates
38.780, -81.130

A few vehicles were dented.

Hail, Pocahontas

When
March 21, 5:10 PM EST
Where
Pocahontas County, Bartow
Measured
1 in hail
Reported by
Public
Coordinates
38.530, -79.780

Hail, Jackson

When
March 21, 5:20 PM EST
Where
Jackson County, Cottageville
Measured
1 in hail
Reported by
Post Office
Coordinates
38.870, -81.820

Hail, Webster

When
March 21, 6:10 PM EST
Where
Webster County, Cowen
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.420, -80.550

Hail, Cabell

When
March 21, 6:34 PM EST
Where
Cabell County, 1.5 mi ESE of Huntington
Measured
0.75 in hail
Reported by
Public
Coordinates
38.413, -82.444

Hail, Mason

When
March 21, 6:57 PM EST
Where
Mason County, 1 mi W of Southside
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.720, -81.989

Hail, Jackson

When
March 21, 8:00 PM EST
Where
Jackson County, Ripley
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -81.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281253, 281254, 281255, 281256, 281257, 281258, 281259, 281260, 281262, 281263, 281265, 281261, 281267, 281266, 281264.